The condition of fainting or vasovagal syncope usually occurs because it is triggered by certain factors, which make the bodies overreact to it. The trigger themselves can vary. As if the patient is not strong enough to see blood, or because of emotional pressure that tends to be extreme.
The trigger of this condition causes the heart rate and blood pressure to drop drastically. So the blood flow to the brain is reduced and causes fainting. For this condition, usually the sufferer loses consciousness only briefly.
Syncope is not actually a dangerous medical condition. However, if left untreatable and continued, the condition is feared to be a symptom of a more serious health condition.
Vasovagal Syncope Causes
This vasovagal syncope occurs when something triggers the vasovagal reflex, causing the blood vessels to suddenly widen. Dilation of blood vessels causes a significant proportion of blood volume in the legs.
The condition is also often accompanied by a slowing heart rate. As a result, blood pressure suddenly drops. It inhibits oxygen to the brain which eventually causes fainting.
Most people with vasovagal syncope, dilation of blood vessels are the main factors that cause loss of consciousness. However, some people also experience a slowing heart rate.
In addition to reacting to something feared, or having a strong emotional reaction, other things that can trigger vasovagal syncope include:
- Stand up after sitting, bending down, or lying down.
- Stand up for a long time.
- Overheating (e.g. Due to exposure to too long sun).
- Intense physical activity.
- Severe pain.
- Severe cough.
- Traumatic events,
- Difficulty urinating,
Vasovagal Syncope Risk Factors
Reflexes that cause vasovagal syncope can occur to some extent in each person. So, almost anyone can experience a vasovagal episode if the trigger is strong enough.
Vasovagal syncope can occur at any age, but is much more common in adolescents and young older than with parents. Most people actually experience it during their lives.
Some people who are not susceptible to vasovagal syncope may experience milder symptoms. But for people who rarely experience symptoms, vasovagal syncope may be more difficult to treat.
People in this group have a form of dysautonomia, an imbalance of the autonomic nervous system that makes them particularly susceptible to vasovagal reflexes. They also often experience other symptoms such as dysautonomias, such as flatulence or cramps, diarrhea, constipation, extreme fatigue and various pains.
Vasovagal Syncope Symptoms
The sufferer may have no indication that he will pass out until he completely passes out. However, some people experience brief signs that he or she may be fainting, including:
- Looks pale.
- Feeling sweaty or cold.
- Blurred vision.
For people around vasovagal syncope sufferers, what can be noticed from the sufferer is jerky or abnormal movements, a slow or weak pulse, and dilated pupils.
When experiencing the above signs, it is better to lie down immediately to help improve blood flow to the brain, so as to prevent fainting.
Recovery after this fainting episode usually begins in less than a minute. However, if the sufferer immediately stands up shortly after fainting, about 15-30 minutes, he risks fainting again.
Vasovagal syncope first aid
In dealing with a person fainting from vasovagal syncope, help the person lie down and lift his legs up. This can help restore his blood flow to the brain and make him quickly conscious.
Vasovagal syncope prevention
If you have vasovagal syncope, your doctor may give you some advice to prevent fainting.
- Avoid triggers, such as standing long or looking at blood
- Medium-level exercises
- Stop drugs that lower blood pressure, such as diuretics
- Eat a high salty diet to help maintain blood volume
- Drink plenty of fluids to maintain blood volume
- Wearing compression stockings or a belly binder.
Sometimes, people also need medication to control the symptoms of vasovagal syncope. However, research on these drugs has revealed uncertain benefits in overcoming vasovagal syncope.
It is necessary to visit a doctor when you have experienced multiple fainting, or other symptoms of vasovagal syncope.